Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Class degree and relative maximal entropy


Authors: Mahsa Allahbakhshi and Anthony Quas
Journal: Trans. Amer. Math. Soc. 365 (2013), 1347-1368
MSC (2010): Primary 37B10; Secondary 37A35
DOI: https://doi.org/10.1090/S0002-9947-2012-05637-6
Published electronically: August 9, 2012
MathSciNet review: 3003267
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a factor code $ \pi $ from a one-dimensional shift of finite type $ X$ onto an irreducible sofic shift $ Y$, if $ \pi $ is finite-to-one there is an invariant called the degree of $ \pi $ which is defined as the number of preimages of a typical point in $ Y$. We generalize the notion of the degree to the class degree which is defined for any factor code on a one-dimensional shift of finite type. Given an ergodic measure $ \nu $ on $ Y$, we find an invariant upper bound on the number of ergodic measures on $ X$ which project to $ \nu $ and have maximal entropy among all measures in the fibre $ \pi ^{-1}\{\nu \}$. We show that this bound and the class degree of the code agree when $ \nu $ is ergodic and fully supported. One of the main ingredients of the proof is a uniform distribution property for ergodic measures of relative maximal entropy.


References [Enhancements On Off] (What's this?)

  • 1. D. Blackwell.
    The entropy of functions of finite-state Markov chains.
    In Transactions of the first Prague conference on information theory, Statistical decision functions, random processes held at Liblice near Prague from November 28 to 30, 1956, pages 13-20. Publishing House of the Czechoslovak Academy of Sciences, Prague, 1957. MR 0100297 (20:6730)
  • 2. M. Boyle.
    Putnam's resolving maps in dimension zero.
    Ergodic Theory Dynam. Systems, 25(5):1485-1502, 2005.
    See erratum at http://www-users.math.umd.edu/$ \sim $mmb/papers/
    degreeerratum. MR 2173429 (2006h:37013)
  • 3. M. Boyle and S. Tuncel.
    Infinite-to-one codes and Markov measures.
    Trans. Amer. Math. Soc., 285(2):657-684, 1984. MR 752497 (86b:28024)
  • 4. C. J. Burke and M. Rosenblatt.
    A Markovian function of a Markov chain.
    Ann. Math. Statist., 29:1112-1122, 1958. MR 0101557 (21:367)
  • 5. R. Burton and J. E. Steif.
    Non-uniqueness of measures of maximal entropy for subshifts of finite type.
    Ergodic Theory Dynam. Systems, 14(2):213-235, 1994. MR 1279469 (95f:28023)
  • 6. D. Gatzouras and Y. Peres.
    The variational principle for Hausdorff dimension: a survey.
    In Ergodic theory of $ {\bf Z}^d$ actions (Warwick, 1993-1994), volume 228 of London Math. Soc. Lecture Note Ser., pages 113-125. Cambridge Univ. Press, Cambridge, 1996. MR 1411217 (98b:28011)
  • 7. D. Gatzouras and Y. Peres.
    Invariant measures of full dimension for some expanding maps.
    Ergodic Theory Dynam. Systems, 17(1):147-167, 1997. MR 1440772 (98c:58093)
  • 8. R. B. Israel.
    Convexity in the theory of lattice gases.
    Princeton University Press, Princeton, N.J., 1979.
    Princeton Series in Physics, With an introduction by Arthur S. Wightman. MR 517873 (80i:82002)
  • 9. G. Keller.
    Equilibrium states in ergodic theory, volume 42 of London Mathematical Society Student Texts.
    Cambridge University Press, Cambridge, 1998. MR 1618769 (99e:28022)
  • 10. O. E. Lanford, III and D. Ruelle.
    Observables at infinity and states with short range correlations in statistical mechanics.
    Comm. Math. Phys., 13:194-215, 1969. MR 0256687 (41:1343)
  • 11. F. Ledrappier and P. Walters.
    A relativised variational principle for continuous transformations.
    J. London Math. Soc. (2), 16(3):568-576, 1977. MR 0476995 (57:16540)
  • 12. F. Ledrappier and L.-S. Young.
    The metric entropy of diffeomorphisms. II. Relations between entropy, exponents and dimension.
    Ann. of Math. (2), 122(3):540-574, 1985. MR 819557 (87i:58101b)
  • 13. D. Lind and B. Marcus.
    An introduction to symbolic dynamics and coding.
    Cambridge University Press, Cambridge, 1995. MR 1369092 (97a:58050)
  • 14. B. Marcus, K. Petersen, and S. Williams.
    Transmission rates and factors of Markov chains.
    In Conference in modern analysis and probability (New Haven, Conn., 1982), volume 26 of Contemp. Math., pages 279-293. Amer. Math. Soc., Providence, RI, 1984. MR 737408 (85j:28020)
  • 15. W. Parry.
    Intrinsic Markov chains.
    Trans. Amer. Math. Soc., 112:55-66, 1964. MR 0161372 (28:4579)
  • 16. K. Petersen.
    Information compression and retention in dynamical processes.
    In Dynamics and randomness (Santiago, 2000), volume 7 of Nonlinear Phenom. Complex Systems, pages 147-217. Kluwer Acad. Publ., Dordrecht, 2002. MR 1975578 (2005d:37020)
  • 17. K. Petersen, A. Quas, and S. Shin.
    Measures of maximal relative entropy.
    Ergodic Theory Dynam. Systems, 23(1):207-223, 2003. MR 1971203 (2004b:37009)
  • 18. D. J. Rudolph.
    Fundamentals of measurable dynamics.
    Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1990.
    Ergodic theory on Lebesgue spaces. MR 1086631 (92e:28006)
  • 19. D. Ruelle.
    Statistical mechanics on a compact set with $ Z^{v}$ action satisfying expansiveness and specification.
    Trans. Amer. Math. Soc., 187:237-251, 1973. MR 0417391 (54:5441)
  • 20. C. E. Shannon.
    A mathematical theory of communication.
    Bell System Tech. J., 27:379-423, 623-656, 1948. MR 0026286 (10:133e)
  • 21. S. Shin.
    Measures that maximize weighted entropy for factor maps between subshifts of finite type.
    Ergodic Theory Dynam. Systems, 21(4):1249-1272, 2001. MR 1849609 (2002i:37009)
  • 22. P. Walters.
    An introduction to ergodic theory, volume 79 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1982. MR 648108 (84e:28017)
  • 23. P. Walters.
    Relative pressure, relative equilibrium states, compensation functions and many-to-one codes between subshifts.
    Trans. Amer. Math. Soc., 296(1):1-31, 1986. MR 837796 (87j:28028)
  • 24. P. Walters.
    Convergence of the Ruelle operator for a function satisfying Bowen's condition.
    Trans. Amer. Math. Soc., 353(1):327-347 (electronic), 2001. MR 1783787 (2001g:37029)
  • 25. P. Walters.
    Regularity conditions and Bernoulli properties of equilibrium states and $ g$-measures.
    J. London Math. Soc. (2), 71(2):379-396, 2005. MR 2122435 (2005j:28025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B10, 37A35

Retrieve articles in all journals with MSC (2010): 37B10, 37A35


Additional Information

Mahsa Allahbakhshi
Affiliation: Department of Mathematics and Statistics, University of Victoria, PO Box 3045 STN CSC, Victoria British Columbia, Canada V8W 3P4
Address at time of publication: Centro de Modelamiento Matemático, Universidad de Chile, Av. Blanco Encalada 2120 Piso 7, Santiago, Chile

Anthony Quas
Affiliation: Department of Mathematics and Statistics, University of Victoria, PO Box 3045 STN CSC, Victoria British Columbia, Canada V8W 3P4

DOI: https://doi.org/10.1090/S0002-9947-2012-05637-6
Received by editor(s): April 28, 2010
Received by editor(s) in revised form: April 13, 2011
Published electronically: August 9, 2012
Additional Notes: The authors thank the referee for detailed and helpful comments.
This research was supported by NSERC and the University of Victoria.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society